COMMENTARY

Life-Threatening Errors with Flecainide Suspension in Children

September 25, 2015
Matthew Grissinger, RPh, FISMP, FASCP

Flecainide is an oral class 1c antiarrhythmic drug that may be used to treat atrial fibrillation or supraventricular tachycardia, particularly when conventional treatment agents fail. Since it is available commercially only as 50 mg, 100 mg, and 150 mg tablets, it must be compounded into a suspension when needed for infants and small children. Unfortunately, errors during preparation and dosing of the suspension have occasionally led to serious overdoses that resulted in cardiac emergencies and required immediate therapeutic intervention. Overdoses can lead to seizures and cardiotoxicity, including ventricular tachycardia and fibrillation due to sodium channel blockade.

But unrecognized changes in drug concentration, math errors, labeling errors, and inaccurate dosing instructions led to the confusion have led to harmful outcomes from problems arising during the preparation process.

Does your pharmacy compound pediatric suspensions like flecainide for children? What types of strategies does your organization have in place to prevent and/or detect errors?

 

Matthew Grissinger, RPh, FISMP, FASCP, is the Director of Error Reporting Programs at the Institute for Safe Medication Practices.